Format

Send to

Choose Destination
See comment in PubMed Commons below
Blood Coagul Fibrinolysis. 2012 Sep;23(6):559-62. doi: 10.1097/MBC.0b013e3283502989.

Thromboembolic complications of heparin-induced thrombocytopenia.

Author information

1
Department of Medical and Surgical Sciences, Neurological Clinic, University of Studies of Brescia, Brescia, Italy. alegiossi@libero.it

Abstract

Heparin-induced thrombocytopenia (HIT) is an adverse effect of heparin therapy which can be responsible for thrombotic events with embolic consequences. Although ischemic stroke is a well known consequence of HIT, few cases of cerebral ischemia of arterial origin have been reported so far. A 38-year-old man was admitted because of acute multiple ischemic strokes and pulmonary embolism which occurred during treatment with low molecular weight heparin as prophylactic therapy for orthopedic surgery. Neuroimaging showed occlusion of the right common carotid artery with multiple acute cerebral infarcts. Testing for anti-platelet factor 4 antibodies confirmed the diagnosis. Systematic review of the literature revealed 55 cases of arterial stroke and three cases of carotid artery occlusion caused by HIT. Although arterial ischemic stroke is a rare complication of HIT, a high level of suspicion and a prompt diagnosis of this coagulation disorder are necessary to avoid life-threatening thromboembolic complications.

PMID:
22688553
DOI:
10.1097/MBC.0b013e3283502989
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center